Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Wilmington, NC

August 3, 2016Dillon County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 3, 2016, 5:26 PM EDT for Dillon County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 5:26 PM EDT (21:26 UTC)
Expired
Aug 3, 2016, 6:15 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS82 KILM 032126
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT WED AUG 3 2016
 
NCZ087-SCZ024-033-053-032215-
ROBESON NC-INLAND HORRY SC-MARION SC-DILLON SC-
526 PM EDT WED AUG 3 2016

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL ROBESON...NORTHERN
HORRY...NORTHERN MARION AND DILLON COUNTIES UNTIL 615 PM EDT...

AT 524 PM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER LAKE
VIEW...OR 9 MILES NORTHEAST OF MULLINS...MOVING WEST AT 25 MPH.
WEAK LOW LEVEL ROTATION HAS BEEN INDICATED BY DOPPLER RADAR IN
SOUTHEASTERN DILLON COUNTY.

FUNNEL CLOUDS AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...DILLON...MULLINS...LATTA...LAKE VIEW...SELLERS...KEMPER...
BINGHAM...SMITHBORO...BLUE BRICK...FORK...FLOYDALE...OAK GROVE...
ZION...NICHOLS...MARIETTA AND MCLEOD MEDICAL CENTER.

THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
177 AND 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3440 7906 3431 7906 3430 7907 3429 7906
      3423 7906 3417 7957 3419 7957 3420 7955
      3423 7954 3426 7956 3429 7961 3434 7961
      3444 7956
TIME...MOT...LOC 2124Z 088DEG 22KT 3432 7917 

$$

MBB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:32 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 2:32 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
232 PM EDT WED AUG 3 2016

.SYNOPSIS...
Seasonable warmth along with scattered thunderstorms
will prevail in the days ahead, as a weak front lingers along the
coast. Another cold front will approach and may stall near the
coast early next week.

&&

.NEAR TERM /through tonight/...
As of 3 PM Wednesday...Isolated, modest convection continues
across the forecast area this afternoon. Extensive cloud cover is
hindering further development. Analysis of soundings and latest
guidance show primary threat today will once again be from heavy
rainfall leading to localized flooding, with the best timing being
late this afternoon and into the evening. Convective indices
nearly identical to yesterday as is the P/W content at a very
juicy 2.2 inches. The cold front that dropped down overnight is
now stalled and wavering over the area and will act as a focus for
convection, along with outflow and differential heating boundries
that can make an appearance at any time or place. Storm motion is
a major factor as far as flooding potential goes, as motions will
be very slow, little more than a slow drift. Will ramp up pops
through the afternoon and early evening hours, with rain potential
gradually fading overnight.

Overnight temperatures will dip into the lower 70s according to a
consensus of guidance, which is right around normal for this time
of year.

&&

.SHORT TERM /Thursday through Friday night/...
As of 3 PM Wednesday...A frontal boundry will remain stalled in
the Cape Fear region through the short term. Ample moisture will
combine with foci in the form of the frontal boundry, outflow
boundries and a weak sea breeze circulation to bring at least
scattered convection each day, primarily in the afternoons and
evenings. Temperatures will remain seasonal on both days.

&&

.LONG TERM /Saturday through Wednesday/...
As of 3 PM Wednesday...Weekend weather looking a bit unsettled as
a well defined Piedmont trough on Saturday gets replaced by a
stalling cold front on Sunday. Both will provide surface lift for
convection, the front moreso as a healthy flat wave of low
pressure develops on it. Moisture may be deepest along the coast
ahead of both boundaries and thus pose the best chance for
rainfall. The surface lift associated with both boundaries will be
bolstered by mid level ascent from several shortwaves that
traverse the area over the weekend. Slow storm motion paired with
training cells will yield a heavy rain threat. High pressure
pushes the front south in a wedge- like fashion by Monday
according to the GFS, shunting rain to just SC zones. The EC has
consistently stalled it farther north, keeping part or all of our
area on the warmer side. Since the former is not very common
climatologically will favor the latter. This will keep the
forecast a bit unsettled and may cap highs a bit below climo
whilst keeping lows a tad above-both due to cloud cover.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Expect a litany of conditions through the period as
convection slowly moves across/redevelops this afternoon followed
by some clearing and the possibility of fog/stratus tonight.
Addressed the convection with the usual MVFR tempo groups.
Guidance strongly pointing to stratus and some fog late tonight in
most areas. I used tempo groups of IFR for these sites with mostly
stratus via low level jetting. If winds back off more, expect a
significant fog event via the prolific rains seen in most areas
the past few days.

EXTENDED OUTLOOK...Isolated to scattered afternoon and evening
convection each day may result in localized MVFR/IFR conditions.
Each morning may also observe brief MVFR/IFR from fog and/or low
ceilings.

&&

.MARINE...
NEAR TERM /through tonight/...
As of 3 PM Wednesday...A stalled frontal boundry will continue to
bisect the coastal waters, keeping the gradient slack and the
weather unsettled through the near term. As the front will be
wavering about, wind direction will be hard to pin down, but in
any case will be light at around 10 kts or less. Expect higher
gusts in the vicinity of showers or thunderstorms. Seas will be
right around 3 ft through the period.

SHORT TERM /Thursday through Friday night/...
As of 3 PM Wednesday...A cold front will remain stalled over the
forecast area through the short term. As the front will be weak
with little in the way of gradient we expect winds to stay on the
modest side, generally 10 kts or less, with seas in the 2 or 3 ft
range. Expect higher gusts each day, especially in the vicinity of
showers and thunderstorms, which will be present through much of
the period.

LONG TERM /Saturday through Monday/...
As of 3 PM Wednesday...Piedmont trough adds a few knots of wind
to the forecast as it tightens the pressure gradient between
itself and strong offshore high. A front then drops into the area
and takes residence in the same location as the trough. There may
be a brief dip in wind speeds as this occurs but overall suspect
than any variation in wind/seas will be minor. Tough call on
Monday as some models shove the front well to our south while
others keep it more or less in place preventing the big wind veer
currently being advertised.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...REK
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...MBB
AVIATION...SHK
MARINE...REK/MBB
Hazardous weather outlook, Aug 3, 5:02 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
502 PM EDT WED AUG 3 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-042115-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
502 PM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE SIGNIFICANT
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-042115-
COASTAL PENDER-COASTAL NEW HANOVER-
502 PM EDT WED AUG 3 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE SIGNIFICANT
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-056-042115-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
502 PM EDT WED AUG 3 2016

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE SIGNIFICANT
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-042115-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
502 PM EDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH HEAVY RAIN WILL AT TIMES RESULT IN POOR
VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WITH HEAVY RAIN WILL AT TIMES RESULT IN POOR
VISIBILITY THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Local storm report, Aug 3, 3:04 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
304 PM EDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     RIP CURRENTS     WRIGHTSVILLE BEACH      34.21N  77.80W
08/03/2016                   NEW HANOVER        NC   LIFEGUARD

            THERE WERE FOUR RIP RELATED RESCUES AT WRIGHTSVILLE
            BEACH.

&&

EVENT NUMBER ILM1600271

43
Local storm report, Aug 3, 5:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
516 PM EDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            SOUTH WHITEVILLE        34.31N  78.72W
08/03/2016                   COLUMBUS           NC   TRAINED SPOTTER

            FLOODING ON HWY 701.

&&

EVENT NUMBER ILM1600272

43
Special weather statement, Aug 3, 5:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT WED AUG 3 2016

NCZ087-SCZ024-033-053-032215-
ROBESON NC-INLAND HORRY SC-MARION SC-DILLON SC-
526 PM EDT WED AUG 3 2016

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL ROBESON...NORTHERN
HORRY...NORTHERN MARION AND DILLON COUNTIES UNTIL 615 PM EDT...

AT 524 PM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER LAKE
VIEW...OR 9 MILES NORTHEAST OF MULLINS...MOVING WEST AT 25 MPH.
WEAK LOW LEVEL ROTATION HAS BEEN INDICATED BY DOPPLER RADAR IN
SOUTHEASTERN DILLON COUNTY.

FUNNEL CLOUDS AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...DILLON...MULLINS...LATTA...LAKE VIEW...SELLERS...KEMPER...
BINGHAM...SMITHBORO...BLUE BRICK...FORK...FLOYDALE...OAK GROVE...
ZION...NICHOLS...MARIETTA AND MCLEOD MEDICAL CENTER.

THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
177 AND 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3440 7906 3431 7906 3430 7907 3429 7906
      3423 7906 3417 7957 3419 7957 3420 7955
      3423 7954 3426 7956 3429 7961 3434 7961
      3444 7956
TIME...MOT...LOC 2124Z 088DEG 22KT 3432 7917

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:12 PM EDTCoastal Flood AdvisoryILMNew Hanover88 min
Aug 2, 10:07 PM EDTSpecial Marine WarningILM98 min
Aug 2, 10:11 PM EDTSpecial Weather StatementILMNew Hanover64 min
Aug 2, 10:22 PM EDTAreal Flood AdvisoryILMBladen3 hr
Aug 2, 11:43 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover3 hr
Aug 2, 11:44 PM EDTSpecial Marine WarningILM91 min
Aug 2, 11:59 PM EDTSpecial Weather StatementILMColumbus61 min
Aug 3, 12:43 AM EDTSpecial Weather StatementILMBrunswick47 min
Aug 3, 12:45 AM EDTSpecial Weather StatementILMColumbus60 min
Aug 3, 12:58 AM EDTTornado WarningILMBrunswick, Columbus16 min
Aug 3, 1:10 AM EDTSpecial Marine WarningILM95 min
Aug 3, 1:17 AM EDTAreal Flood WarningILMBrunswick3 hr
Aug 3, 1:28 AM EDTSpecial Weather StatementILMBrunswick62 min
Aug 3, 2:32 AM EDTSpecial Marine WarningILM58 min
Aug 3, 3:59 PM EDTAreal Flood AdvisoryILMColumbus61 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.